Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 42, NWS Northern Indiana

June 12, 1998Elkhart County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 12, 1998, 4:48 PM EST for Elkhart County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 4:48 PM EST (21:48 UTC)
Expired
Jun 12, 1998, 5:20 PM EST
In force
32 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:03 PM ESTHail 1.25Elkhart, INALONG COUNTY ROAD 30.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WFUS53 KIWX 122147
TORFWA
INC039-122220-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EST FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  ELKHART COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 520 PM EST

* AT 447 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  POSSIBLE TORNADO 4 MILES NORTHEAST OF ELKHART OR 4 MILES WEST OF
  BRISTOL MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  BRISTOL
  MIDDLEBURY
  ELKHART

THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

MES/JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 12, 10:10 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 10:10 AM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EST FRI JUN 12 1998

FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT.

12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN..
WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL
POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS.

03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY
00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING.
12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS
AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA.  UPPER
LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH
STEEPENING LAPSE RATES AS THE DAY PROGRESSES.  MODEL SOUNDINGS INDICATE
CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE
CONVECTIVE INHIBITION.  SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND
DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9.  AIR MASS
THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF
INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW
LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH
ADVANCING SHORT WAVE.  WILL PROBABLY UP POPS A BIT FOR MICHIGAN
COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES.
SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION
OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES
DOESN'T SEEM AS FAVORABLE THERE.

MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S.  FULL
SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK...
WITH READINGS IN MID/UPPER 70S AT 15Z.  WILL TAKE A WHILE FOR CU TO
FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE
LAKE AND MID 80S FOR REST OF AREA.

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jun 12, 4:03 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
403 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:07 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
407 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:07 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
407 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:09 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:09 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:42 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
442 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0400 PM    2 S MARION                IN   1.75 INCH HAIL
06/12/98   GRANT

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY

0417 PM    6 S WESTVILLE             IN   TORNADO
06/12/98   LA PORTE                       TOUCHDOWN AT US 30 AND ST
                                          RT 421 STATE POLICE REPORT

0422 PM    SOUTH BEND                IN   1.75 INCH HAIL
06/12/98   ST JOSEPH

0435 PM    WALLEN                    IN   1.75 INCH HAIL
06/12/98   ALLEN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:32 PM ESTTornado WarningIWXKosciusko28 min
Jun 11, 7:44 PM ESTTornado WarningIWXElkhart31 min
Jun 11, 7:54 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:59 PM ESTTornado WarningIWXGrant, Huntington51 min
Jun 11, 8:15 PM ESTTornado WarningIWXBlackford35 min
Jun 11, 9:33 PM ESTSevere Thunderstorm WarningIWXAdams, Wells37 min
Jun 12, 2:55 PM ESTSevere Thunderstorm WarningIWXMarshall35 min
Jun 12, 3:24 PM ESTSevere Thunderstorm WarningIWXKosciusko51 min
Jun 12, 3:28 PM ESTTornado WarningIWXDeKalb, Steuben47 min
Jun 12, 3:30 PM ESTTornado WarningIWXMarshall50 min
Jun 12, 3:52 PM ESTSevere Thunderstorm WarningIWXWhitley33 min
Jun 12, 4:05 PM ESTSevere Thunderstorm WarningIWXLaGrange50 min
Jun 12, 4:08 PM ESTSevere Thunderstorm WarningIWXNoble32 min
Jun 12, 4:10 PM ESTTornado WarningIWXAllen, Whitley50 min
Jun 12, 4:16 PM ESTSevere Thunderstorm WarningIWXKosciusko34 min
Jun 12, 4:23 PM ESTTornado WarningIWXMarshall, Starke47 min
Jun 12, 4:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph34 min
Jun 12, 4:37 PM ESTTornado WarningIWXWhitley33 min
Jun 12, 4:42 PM ESTTornado WarningIWXCass33 min
Jun 12, 5:01 PM ESTTornado WarningIWXWhite34 min
Jun 12, 5:04 PM ESTTornado WarningIWXAllen36 min
Jun 12, 5:08 PM ESTTornado WarningIWXLaGrange32 min
Jun 12, 5:43 PM ESTSevere Thunderstorm WarningIWXAllen32 min

Nearby

Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.